Format

Send to

Choose Destination
Am J Gastroenterol. 1987 Nov;82(11):1153-8.

Gastroduodenal mucosa and dyspeptic symptoms in arthritic patients during chronic nonsteroidal anti-inflammatory drug use.

Author information

1
Department of Medicine, VA Medical Center, Houston, Texas.

Abstract

Gastroduodenal intolerance is one of the major factors limiting the use of aspirin and other nonsteroidal anti-inflammatory drugs (NSAID) in patients with arthritic conditions. We evaluated the endoscopic appearance of the gastroduodenal mucosa in 65 patients (63 men and two women) taking regular daily doses of NSAIDs over a long period for osteoarthritis or rheumatoid arthritis. Eight different drugs (indomethacin, ibuprofen, naproxen, sulindac, piroxicam, aspirin, salsalate, and tolmetin) had been taken continuously for at least 6 wk. Seven patients took two different NSAIDs. No other drug known to damage the mucosa was used. Twenty-one patients (32%) had an endoscopically completely normal stomach and duodenum, and 44 (68%) had evidence of injury (mucosal hemorrhage 44.6%, erosions 53.8%, both mucosal hemorrhage and erosions 34%). Ten patients had ulcers detected (seven gastric, two pyloric channel, one duodenal bulb) for a point prevalence of 15.4%. Ulcers were found in patients taking naproxen, indomethacin, tolmetin, sulindac, and ibuprofen, either alone, or in combination with aspirin. Dyspeptic symptoms were present in 19% of those with completely normal endoscopy and in only 9% of those with abnormal endoscopic findings. Only three of the 10 patients with ulcer had dyspeptic symptoms. There was no significant difference between drugs in tendency to cause gastroduodenal injury. We confirm that fairly severe gastroduodenal injury occurs in asymptomatic patients with rheumatoid and osteoarthritis, and that symptoms do not predict the presence of damage.

PMID:
3499815
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center